Alert archive / New Mexico / Flash Flood Warnings in 2012
Flash Flood Warning 20, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 2, 2012, 3:45 PM MDT for San Juan County, New Mexico. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2012, 3:45 PM MDT (21:45 UTC)
- Expired
- Aug 2, 2012, 5:15 PM MDT
- In force
- 90 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County San Juan County, NM
The radar
The Albuquerque radar (KABX), 235 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.8 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2486 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -86 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
333 WGUS55 KABQ 022145 FFWABQ NMC045-022315- /O.NEW.KABQ.FF.W.0020.120802T2145Z-120802T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 345 PM MDT THU AUG 2 2012 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL SAN JUAN COUNTY IN NORTHWEST NEW MEXICO * UNTIL 515 PM MDT * AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A CLUSTER OF SLOW-MOVING THUNDERSTORMS 7 MILES NORTHWEST OF TOADLENA...OR ABOUT 38 MILES SOUTHWEST OF SHIPROCK. THE STORMS PRODUCING THE VERY HEAVY RAIN WERE SLOWLY MOVING TOWARD THE NORTHEAST AT AROUND 15 MPH. RAINFALL RATES OF ONE AND ONE HALF INCHES PER HOUR OR GREATER ARE LIKELY. OF PARTICULAR CONCERN WILL BE THE WHISKEY CREEK DRAINAGE AND SMALLER STREAMS AND ARROYOS THAT FEED FROM THE WEST SLOPES OF THE CHUSKA MOUNTAINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. && LAT...LON 3648 10905 3656 10877 3620 10881 3618 10905 $$ KJ
2 follow-up statements
262 WGUS75 KABQ 022209 FFSABQ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 409 PM MDT THU AUG 2 2012 NMC045-022315- /O.CON.KABQ.FF.W.0020.000000T0000Z-120802T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN JUAN- 409 PM MDT THU AUG 2 2012 ...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR WEST CENTRAL SAN JUAN COUNTY... AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A CLUSTER OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN ALONG AND JUST EAST OF THE ARIZONA/NEW MEXICO STATE LINE NORTHWEST OF TOADLENA...OR ABOUT 40 MILES SOUTH OF SHIPROCK. THE STORMS PRODUCING THE VERY HEAVY RAIN WERE MOVING SLOWLY TOWARD THE NORTHEAST AT AROUND 15 MPH. LOCATIONS IMPACTED INCLUDE... PORCUPINE CANYON... SANOSTEE... PRECAUTIONARY/PREPAREDNESS ACTIONS... WATER IN ARROYOS MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR LOCATION FROM UPSTREAM RAIN AREAS. REMAIN ALERT TO FLOODED ROAD CROSSINGS EVEN HOURS LATER. && LAT...LON 3648 10905 3656 10877 3620 10881 3618 10905 $$ KJ
474 WGUS75 KABQ 022306 FFSABQ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 506 PM MDT THU AUG 2 2012 NMC045-022315- /O.EXP.KABQ.FF.W.0020.000000T0000Z-120802T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN JUAN- 506 PM MDT THU AUG 2 2012 ...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT FOR WEST CENTRAL SAN JUAN COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVY THUNDERSTORM RAINFALL HAD ENDED ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3648 10905 3656 10877 3620 10881 3618 10905 $$ KJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:01 PM MDT, 44 minutes earlier.
Area forecast discussion, Aug 2, 3:01 PM MDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 301 PM MDT THU AUG 2 2012 .DISCUSSION... A NICE EARLY BATCH OF TOWERING CUMULUS BEGAN THIS MORNING...ONLY TO ENCOUNTER A WARM/STABLE LAYER AROUND 22K FT/450MB. NAMBUFR FORECAST SOUNDINGS INDICATING THIS SUBSIDENCE INVERSION WILL DISSIPATE WITH AFTERNOON HEATING. STILL EXPECTING A SCATTERED CROP OF SHOWERS AND THUNDERSTORMS OVER THE WESTERN TWO THIRDS OF THE CWA LATE THIS AFTERNOON AND EVENING...DIMINISHING GRADUALLY AFTER SUNSET. REMNANT OUTFLOW BOUNDARY STALLED BETWEEN KTRN AND KCAO COULD KEEP STORMS GOING OVER THE FAR NE PLAINS THROUGH THE LATE EVENING. 12Z NUMERICAL PREDICTION MODELS ARE IN GOOD AGREEMENT FOR FRIDAY THROUGH THE WEEKEND. THERE ARE INDICATION THAT A DEEPER TAP OF MONSOON MOISTURE WILL MOVE UP OVER SWRN NM LATE TONIGHT INTO FRIDAY FORENOON. STORM COVERAGE LOOKS VERY SIMILAR TO TODAY BUT WITH SLIGHTLY HIGH PWATS AND SLIGHTLY HIGH MID LEVEL LAPSE RATES...STORM INTENSITY/RAIN RATE IS EXPECTED TO BE SLIGHTLY HIGHER FRIDAY AFTERNOON AND EVENING. ERN PLAINS WILL CONTINUE TO BAKE ON FRIDAY WITH SOUTHERLY SFC FLOW AND STRONG HIGH PRESSURE OVERHEAD. MAIN FOCUS THEN TURNS TO QUITE THE AUTHENTIC BACK DOOR COLD FRONT FOR SATURDAY. AIRMASS ORIGINATING FROM WRN CANADA SLIDES SWD THROUGH ERN MT/WY/CO FRIDAY NIGHT AND INTO NE NM AROUND MIDDAY SATURDAY. THIS FEATURE WILL BE THE FOCUS FOR SHOWER AND STORM DEVELOPMENT SATURDAY AFTERNOON THROUGH SATURDAY NIGHT...MAINLY OVER THE EASTERN SLOPES OF THE SANGRE DE CRISTOS EWD DURING THE DAY...WITH THE AREA OF SHOWER AND STORM DEVELOPMENT SLIDING SOUTH AND WWD TO THE CONTINENTAL DIVIDE DURING THE EVENING. STRONG EAST CANYON WINDS THROUGH THE CANYONS AND GAPS OF THE CENTRAL MTN CHAIN APPEAR LIKELY SATURDAY EVENING/NIGHT AS THE COOLER AIRMASS SETTLES IN OVER EASTERN PLAINS OF NM. SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE EXPECTED OVER ALL BUT THE SE PLAINS WHERE A WARM STABLE LAYER WILL KEEP THINGS CAPPED. HEAVY RAIN FROM SLOW MOVING STORMS MAY BE A CONCERN OVER CENTRAL NM GIVEN THAT THE UPPER HIGH IS PROGGED TO BE OVERHEAD AND STEERING LEVEL FLOW IS PROGGED TO BE AROUND OR LESS THAN 5KTS. FOR NEXT WEEK...ANOTHER DOWNTURN IN CONVECTION IS ON TAP EARLY NEXT WEEK AS THE UPPER HIGH CENTER CONTINUES TO SLOWLY RETROGRADE. STILL PLENTY OF RESIDUAL MOISTURE TO RECYCLE EACH AFTERNOON FOR SCATTERED CONVECTION OVER THE MTNS AND ISOLATED ACTIVITY OVER THE VALLEYS AND BASINS. 33 && .FIRE WEATHER... FORECAST TREND IS STILL ON TRACK. RECYCLING OF MOISTURE IN THE FORM OF ISOLATED TO SOMETIMES SCATTERED STORMS WILL CONTINUE THROUGH REST OF TODAY AND GENERALLY INTO FRIDAY AS WELL. MODELS STILL DEPICT AN UPTICK IN PRECIPITATION ACROSS THE NORTHEAST PLAINS ON FRIDAY AS A RESULT OF A NEARING COLD FRONTAL BOUNDARY FROM THE NORTH. THIS BOUNDARY SHOULD MAKE MORE OF A PRESENCE ON ON SATURDAY AS IT PUSHES WITH MORE VIGOR SOUTH AND WESTWARD. THE MODELS HAVE BACKED OFF SLIGHTLY ON THE TIMING BUT THERE IS ALWAYS A WILDCARD WITH THESE SORT OF FRONTAL PUSHES DURING THE SUMMER BECAUSE OF CONVECTIVELY ENHANCED COLD POOLS. EITHER WAY. THUNDERSTORMS ACROSS PORTIONS OF THE AREA WILL INCREASE ON SATURDAY AND EXTEND WESTWARD INTO WESTERN AND CENTRAL AREAS ON SUNDAY. HUMIDITIES WILL FINALLY GO BACK UP DURING THIS PERIOD. THE UPPER HIGH IS STILL EXPECTED TO LEAVE ITS LOCATION OVER TEXAS AND SLIDE OVER NEW MEXICO AND ULTIMATELY THE SOUTHWEST AREA THE EARLIER HALF OF NEXT WEEK. RECYCLING OF MOISTURE WOULD CONTINUE AND GENERALLY FAVOR THE CONTINENTAL DIVIDE TO CENTRAL MOUNTAINS. TEMPERATURES WOULD MOST CERTAINLY INCREASE ACROSS THE FOUR CORNERS REGION WHILE COOL SOME ACROSS THE EAST. ANOTHER BACK DOOR COLD FRONT COULD ENTER INTO PLAY ACROSS THE EAST DURING THIS PERIOD BUT PROBABLY NOT NEARLY THE VIGOR AS IS EXPECTED WITH THE SATURDAY FRONTAL PUSH. 50 && .AVIATION... 18Z TAF CYCLE SIMILAR FLOW TO YESTERDAY WITH STEERING WINDS GENERALLY FROM WEST TO EAST OR SOUTHWEST TO NORTHEAST. STILL LOOKING AT SOME VCSH/VCTS AT A FAIR MANY OF THE TERMINAL SITES FOR 2 TO 4 HOURS. LIKE YESTERDAY...MAIN EFFECT WOULD BE OUTFLOW WIND GUSTS AND WILL UPDATE WHEN IT IS APPARENT THEY WOULD DIRECTLY AFFECT TERMINAL SITES. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 62 92 64 91 / 20 10 10 20 DULCE........................... 49 86 52 85 / 30 20 20 20 CUBA............................ 54 88 54 87 / 30 20 30 20 GALLUP.......................... 56 85 56 85 / 20 20 20 20 EL MORRO........................ 52 81 53 81 / 30 30 30 30 GRANTS.......................... 55 85 55 85 / 20 20 30 20 QUEMADO......................... 56 83 56 82 / 20 30 30 30 GLENWOOD........................ 56 90 58 89 / 10 20 20 20 CHAMA........................... 48 81 50 80 / 30 40 30 40 LOS ALAMOS...................... 62 86 63 84 / 30 20 20 20 PECOS........................... 59 85 59 82 / 30 20 20 30 CERRO/QUESTA.................... 55 81 56 79 / 30 30 30 30 RED RIVER....................... 48 75 48 71 / 50 50 40 50 ANGEL FIRE...................... 46 77 46 74 / 50 40 40 50 TAOS............................ 52 88 51 86 / 30 20 20 20 MORA............................ 55 82 56 78 / 30 20 20 50 ESPANOLA........................ 58 92 59 91 / 20 10 20 20 SANTA FE........................ 62 87 62 85 / 30 20 20 30 SANTA FE AIRPORT................ 61 91 62 89 / 20 10 20 20 ALBUQUERQUE FOOTHILLS........... 67 92 67 91 / 20 10 20 20 ALBUQUERQUE HEIGHTS............. 70 94 70 93 / 20 10 20 20 ALBUQUERQUE VALLEY.............. 67 96 68 94 / 20 10 10 20 ALBUQUERQUE WEST MESA........... 68 95 67 94 / 20 10 20 20 LOS LUNAS....................... 66 95 66 94 / 20 10 10 20 RIO RANCHO...................... 68 94 68 93 / 20 10 20 20 SOCORRO......................... 68 98 68 96 / 10 10 10 20 SANDIA PARK/CEDAR CREST......... 61 89 61 87 / 20 20 20 20 TIJERAS......................... 63 92 63 90 / 20 20 20 20 MORIARTY/ESTANCIA............... 60 90 59 87 / 20 20 20 20 CLINES CORNERS.................. 60 88 60 84 / 20 20 20 20 GRAN QUIVIRA.................... 62 89 62 87 / 10 10 20 20 CARRIZOZO....................... 65 93 64 93 / 10 10 20 20 RUIDOSO......................... 60 86 60 85 / 10 20 20 20 CAPULIN......................... 60 87 61 79 / 50 30 30 40 RATON........................... 60 95 61 88 / 40 30 30 40 SPRINGER........................ 62 92 62 86 / 30 20 20 30 LAS VEGAS....................... 58 89 58 84 / 30 20 20 50 CLAYTON......................... 67 95 68 85 / 40 30 30 40 ROY............................. 66 92 67 87 / 30 20 20 40 CONCHAS......................... 72 98 72 93 / 20 20 30 30 SANTA ROSA...................... 71 98 69 95 / 10 20 30 30 TUCUMCARI....................... 74 104 74 97 / 20 20 30 30 CLOVIS.......................... 71 101 70 96 / 10 10 10 20 PORTALES........................ 73 102 71 97 / 10 10 10 20 FORT SUMNER..................... 74 101 72 98 / 10 10 20 20 ROSWELL......................... 75 105 72 103 / 5 5 10 20 PICACHO......................... 68 96 67 95 / 10 10 10 20 ELK............................. 65 91 63 90 / 10 10 20 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 33
Hazardous weather outlook, Aug 2, 6:00 AM MDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT THU AUG 2 2012 NMZ501>540-031200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MDT THU AUG 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL FAVOR AREAS NORTH OF INTERSTATE 40 THIS AFTERNOON AND EVENING. ANY HEAVY RAINFALL TODAY WILL BE SPOTTY AND LOCALIZED. HOWEVER...AN ISOLATED STRONG STORM WITH SMALL HAIL IS NOT OUT OF THE QUESTION ACROSS NORTHEAST NEW MEXICO. MEANWHILE...ANOTHER ROUND OF TRIPLE DIGIT HEAT IS IN STORE FOR THE EASTERN PLAINS THIS AFTERNOON. REMEMBER TO DRINK PLENTY OF WATER AND STAY OUT OF THE SUN WHEN POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY TRIPLE DIGIT HEAT WILL CONTINUE ON FRIDAY ACROSS THE EAST CENTRAL AND SOUTHEAST PLAINS. PLEASE FOLLOW HEAT SAFETY GUIDELINES AND LIMIT STRENUOUS OUTDOOR ACTIVITIES. A COLD FRONT WILL DIVE ACROSS THE EASTERN PLAINS ON SATURDAY...PROVIDING A BREAK FROM THE HEAT...BUT WILL ALSO INCREASE THUNDERSTORM CHANCES. LOCALLY HEAVY RAIN WILL BE POSSIBLE ACROSS MUCH OF THE EASTERN PLAINS. OTHERWISE...DAILY ROUND OF SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE HIGH TERRAIN WILL CONTINUE. SLOW MOVING THUNDERSTORMS MAY RESULT IN LOCALLY HEAVY RAIN AND FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 34
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:37 PM MDT | Special Weather Statement | ABQ | Catron | 38 min |
| Aug 1, 7:05 PM MDT | Flash Flood Warning | ABQ | Catron | 115 min |
| Aug 2, 1:24 PM MDT | Areal Flood Advisory | ABQ | San Juan | 3 hr |
| Aug 2, 2:57 PM MDT | Areal Flood Advisory | ABQ | San Juan | 108 min |
| Aug 2, 4:33 PM MDT | Special Weather Statement | ABQ | Union | 57 min |
| Aug 2, 5:34 PM MDT | Areal Flood Advisory | ABQ | Taos | 116 min |
Nearby
Flash Flood Warnings in New Mexico, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.